Naturally Healthy 4 Life's Blog

A blog about health, nutrition, fitness and wellness

Patient Heal Thyself

Yoga Meditation

As mentioned in prior posts, after another angioedema episode that brought me back to urgent care for another epi shot, I started on a strong dose, slow taper of prednisone. It did the trick – no hives, urticaria or angioedema for the course of the Prednisone.

I finished the Prednisone two weeks ago. A week ago, I woke up with a couple of hives and over the last week, I have had a few hives here and there – no giant hives, no urticaria, no angioedema – nothing like a real flare up.

So I AM rebounding after discontinuing the Prednisone, but it is a small rebound. I am going to hold onto that as a good sign.

I visited the immunologist last week and received a diagnosis: Chronic Idiopathic Autoimmune Urticaria, which is caused by anti-FcεRI and less frequently, by anti-IgE autoantibodies that lead to mast cell and basophil activation, thereby giving rise to the release of histamine and other proinflammatory mediators (Ref 1).  It is not known if this could be related to the hypothyroid issues I am experiencing.  From the treatment summary:

“Angela’s history and laboratory evaluation are not clearly suggestive of a specific etiology or process to explain her relapsing-remitting urticaria and angioedema. We discussed the limitations of commercially availably laboratory tests to assess immune function, which is broad, complex and influenced by genetics and environment.”

So the immunologist’s treatment plan is to continue to suppress the immune response with high doses of the histamine inhibitors and asthma medication, with a plan to start tapering in a few months, and to continue with the immune system boosting vitamins and supplements that I currently take.

MY plan is to make 2016 the healthiest year of my life. To help make that happen, I have adjusted my mindset, diet, exercise and lifestyle.  See my next blog post for the deets on my course of action.

Angela

References:

  1. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2810697/

November 21, 2015 Posted by | Health | , , , , , , , , , | Leave a comment

Pills, pills, pills…

Woman many pills

I will start out by saying that my experience with health care providers thus far has been mixed. The emergency physicians and staff who have seen me in the midst of the worst blow-ups have been incredibly kind and compassionate. I received immediate, excellent care and relief.

However, the follow-ups with my regular physician did not go as well. I think he is a good man and a good doctor. But his questions, reactions and disbelief as I described my symptoms and the triggers that created the blow-ups made me feel like a hypochondriac that was whining about a rash.

Last week, I met with a LPN who is an immunology specialist and went through a lifetime of health history. Of course, my fear was that she would examine me while I was on my prednisone high and not believe that my symptoms were as severe as I described. I almost dragged my husband along with me to provide witness testimony!

I showed her photos that I took of the giant hives and angioedema. She was stunned at the severity and very compassionate (and honestly, the photos didn’t do justice to how bad it really was).

No diagnosis yet. They drew more blood for more testing. I am tapering off the prednisone and starting on a trial of high doses of the following:

  • Montelukast
  • Cetrizine (Zirtec)
  • Ranitidine (Zantac)

I talked about Cetrizine and Ranitidine in my last post. Montelukast is a leukotriene receptor antagonist (LTRA) used for the maintenance treatment of asthma and to relieve symptoms of seasonal allergies.

I will not provide my dosage information, as a doctor should prescribe anything beyond the over-the-counter recommended dose for you. However, this may be something you can ask your doctor about and find a plan that is right for you and your specific issues.

The results? So far, so good. I would certainly prefer not to take so many pills, but I feel fantastic and my hope is that I will be able to taper down and go back into remission.  My last taper dose of Prednisone is tomorrow and I have so far had no rebound of the hives, urticaria or angioedema.

Fingers crossed.

References:

  1. https://en.wikipedia.org/wiki/Montelukast

November 6, 2015 Posted by | Health | , , , , , , , | Leave a comment

   

%d bloggers like this: